Hail, Tippecanoe
- When
- August 25, 5:20 PM EST to 5:22 PM EST
- Where
- Tippecanoe County, 1.77 mi SSE of Lafayette
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.396, -86.858
A line of thunderstorms over northwest Indiana pushed south-southeast into central Indiana during the late afternoon and early evening of August the 25th. This line was weakening as it moved into central Indiana, but large hail and damaging winds were observed under one of the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of thunderstorms over northwest Indiana pushed south-southeast into central Indiana during the late afternoon and early evening of August the 25th. This line was weakening as it moved into central Indiana, but large hail and damaging winds were observed under one of the stronger storms. Then an isolated cell developed over Marion County bringing small hail and damaging winds to southern portions of the Indianapolis metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 25, 5:18 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 618 PM EDT MON AUG 25 2014 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 307 PM EDT MON AUG 25 2014 A COLD FRONT WILL MOVE SOUTH INTO CENTRAL INDIANA BY WEDNESDAY AND THEN MEANDER BACK AND FORTH ACROSS THE AREA THROUGH THE WEEKEND. THIS WILL KEEP CHANCES FOR RAIN IN THE FORECAST FOR MUCH OF THE NEXT WEEK. HOT TEMPERATURES WILL GIVE WAY TO AROUND AVERAGE READINGS BY THE END OF THE WEEK. && .NEAR TERM /TONIGHT/... ISSUED AT 613 PM EDT MON AUG 25 2014 AREA OF STRONG THUNDERSTORMS FROM JUST NORTH OF KOKOMO TO LAFAYETTE AND ATTICA WILL CONTINUE TO DROP SOUTHEAST ACROSS NORTHERN PARTS OF THE FORECAST AREA THIS EVENING. THIS AND TRAILING STORMS ACROSS NORTHERN ILLINOIS HAS PROMPTED A SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT. THE STORMS SHOULD BECOME COLD POOL DOMINATED THE FURTHER SOUTH THEY GET TOWARDS THE WEAK SHEAR UNDER THE UPPER RIDGE. HOWEVER...BEFORE THAT A FEW COULD PRODUCE ISOLATED WIND DAMAGE AND PERHAPS LARGE HAIL. FOR TEMPERATURES STUCK NEAR PERSISTENCE WITH LOWS IN THE UPPER 60S AND LOWER 70S. && .SHORT TERM.../TUESDAY THROUGH THURSDAY/ ISSUED AT 307 PM EDT MON AUG 25 2014 FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING. TRENDED TOWARD SOLUTIONS WITH A SLOWER MOVING COLD FRONT SINCE THE FRONT WILL HAVE TO WAIT ON THE UPPER RIDGE TO FLATTEN OUT. FOR TUESDAY WENT CHANCE POPS ACROSS THE FAR NORTH WITH SLIGHT CHANCE POPS ACROSS THE REMAINDER OF THE NORTH AS COLD FRONT SLOWLY APPROACHES. WENT A LITTLE FARTHER SOUTH WITH SIMILAR POPS ON TUESDAY NIGHT AS COLD FRONT GETS CLOSER. BY WEDNESDAY FRONT WILL BE INTO CENTRAL INDIANA SO WENT CHANCE POPS ALL AREAS. KEPT POPS LOW AS THERE WILL ONLY BE A LITTLE UPPER SUPPORT FROM A JET STREAK WELL TO THE NORTH. WEDNESDAY NIGHT AND THURSDAY WENT SLIGHT CHANCE TO CHANCE POPS NORTH AND CHANCE POPS SOUTH WITH COLD FRONT HAVING SUNK FARTHER SOUTH. STILL NOT A LOT OF SUPPORT FOR IT. LOOKING AT TEMPERATURES...ON TUESDAY MAV MOS STILL LOOKS TOO WARM GIVEN CLOUD COVER FROM POTENTIAL STORMS. TOOK A MODEL BLEND. WITH FRONT AND POTENTIAL RAIN IN THE AREA ON WEDNESDAY MAV STILL LOOKS WARM. WENT IN BETWEEN MAV/MET. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 240 PM EDT MON AUG 25 2014 FRONTAL BOUNDARY WILL BE STALLED ALONG OR JUST SOUTH OF OUR SOUTHERN BORDER THURSDAY NIGHT WITH HIGH PRESSURE PASSING THROUGH THE GREAT LAKES. ONCE THE HIGH SHIFTS EAST FRIDAY HOWEVER...THE FRONT IS EXPECTED TO SURGE BACK NORTH INTO THE LOWER GREAT LAKES WITH THE RIDGE ALOFT REESTABLISHING AS WELL. THIS WILL BRING A RETURN TO SCATTERED THUNDERSTORMS AFTER A BRIEF RESPITE...WITH CHANCES INCREASING INTO THE WEEKEND AS A SURFACE WAVE RIDES ALONG THE BOUNDARY AND INTO THE REGION. WHILE MODELS DIFFER ON SPECIFIC TIMING TO THE SURFACE LOW AND UPPER WAVE ALOFT...WILL PLACE HIGHEST POPS SATURDAY NIGHT INTO SUNDAY. TEMPS WILL REMAIN SEASONABLE THROUGHOUT THE UPCOMING WEEKEND... WITH HIGHS GENERALLY IN THE MID AND UPPER 80S. WITH INCREASED CLOUDS AND CONVECTION ACROSS THE AREA...SUNDAY EXPECTED TO BE THE COOLEST DAY WITH TEMPS RANGING FROM THE UPPER 70S TO LOWER 80S. && .AVIATION /DISCUSSION FOR 252100Z IND TAF UPDATE/... ISSUED AT 425 PM EDT MON AUG 25 2014 NO CHANGES TO THE TAF WORTH MENTIONING. PREVIOUS DISCUSSION FOLLOWS... VISIBILITY RESTRICTIONS POSSIBLE IN PATCHY FOG LATE TONIGHT AND EARLY TUESDAY...OTHERWISE VFR CONDITIONS EXPECTED. UPPER RIDGE ACROSS THE OHIO VALLEY THIS AFTERNOON WITH DIURNAL CU HAVING DEVELOPED IN THE WARM HUMID AIRMASS OVER THE REGION. BASES HAVE BEEN DOWN AS LOW AS 2KFT BUT AS THE AFTERNOON PROGRESSES... ANTICIPATE BASES TO RISE TO AROUND 3500FT. CONVECTION OVER THE WESTERN GREAT LAKES PRESENTS GREATER UNCERTAINTY WITH RESPECT TO POTENTIAL IMPACTS FOR THE EVENING. MESOANALYSIS INDICATING A GENERAL E/NE MOVEMENT TO THE STORMS BUT SOME SUGGESTION THAT ACTIVITY COULD BUILD INTO NORTHERN INDIANA BY THIS EVENING. WILL HIT MID LEVEL CEILINGS HARDER AT KLAF ASSUMING SOME OF THE CONVECTIVE CLOUD DEBRIS SPREADS INTO NORTHERN FORECAST AREA...BUT CAPPING INVERSION AND LACK OF FORCING ALOFT SHOULD PREVENT CONVECTION FROM HAVING ANY SIGNIFICANT IMPACT AT ANY OF THE TERMINALS. VISIBILITY RESTRICTIONS ARE AGAIN LIKELY IN HAZE AND PATCHY FOG AFTER MIDNIGHT AND THROUGH DAYBREAK TUESDAY. FOG WILL BURN OFF BY MID MORNING WITH DIURNAL CU AGAIN DEVELOPING BY MIDDAY WITH LIGHT SOUTHWEST WINDS. FLATTENING OF THE UPPER RIDGE MAY ENABLE CONVECTION TO BUILD FURTHER SOUTH INTO THE FORECAST AREA TUESDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...MK SHORT TERM...50 LONG TERM....RYAN AVIATION...RYAN/MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 PM EDT MON AUG 25 2014 INZ041-042-049-051>057-060>065-067>072-262045- DELAWARE-RANDOLPH-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 445 PM EDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THUNDERSTORMS AND VERY WARM TEMPERATURES. HAZARDS: LIGHTNING...GUSTY WINDS AROUND 50 MPH...SMALL HAIL...BRIEF DOWNPOURS. HEAT INDICES IN THE MID TO UPPER 90S. TIMING: THUNDERSTORMS THIS EVENING AND TONIGHT. HEAT INTO EARLY EVENING. DISCUSSION: THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM. DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-262045- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK- 445 PM EDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: STRONG TO SEVERE THUNDERSTORMS. VERY WARM TEMPERATURES. HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS. HEAT INDICES IN THE MID TO UPPER 90S. TIMING: THUNDERSTORMS THIS EVENING AND INTO TONIGHT. HEAT THROUGH EARLY EVENING. DISCUSSION: THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM. DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT MON AUG 25 2014
INZ021-030-031-252215-
CARROLL-CLINTON-HOWARD-
531 PM EDT MON AUG 25 2014
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLINTON...CARROLL AND
WESTERN HOWARD COUNTIES UNTIL 615 PM EDT...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FRANKFORT...
DELPHI...
YEOMAN...
CAMDEN...
FLORA...
BURLINGTON...
ROSSVILLE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4074 8653 4070 8652 4070 8638 4057 8636
4056 8614 4026 8650 4046 8670 4056 8670
4056 8678 4066 8678 4067 8676 4073 8676
4074 8675
TIME...MOT...LOC 2131Z 310DEG 20KT 4076 8666
TDUDThe Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Utility lines were reported down due to damaging thunderstorm wind gusts. Poles were snapped on County Road 200 North.
A spotter reported many cars dented by hail, one mile east of the Interstate 65 and Highway 26 interchange.
An out of town meteorologist reported pea sized hail with occasional 2-inch hailstones.
A 60 mph damaging thunderstorm wind gust caused tree damage. Half of a tree, six inches in diameter, and limbs, one inch in diameter, were downed. This was reported by an out of town meteorologist.
An estimated 60 mph thunderstorm wind gust blew cans into streets. One in diameter tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541613, 541617, 541616, 541614, 541615, 541618, 541620.